Alert archive / Iowa / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 49, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at May 10, 2003, 5:57 PM CDT for Delaware County, Linn County, Iowa. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 10, 2003, 5:57 PM CDT (22:57 UTC)
- Expired
- May 10, 2003, 6:45 PM CDT
- In force
- 48 min
- Issued by
- NWS Quad Cities, IA
- Area
- Counties, with a storm outline in the text
Counties Delaware County, IA, Linn County, IA
The radar
The Quad Cities radar (KDVN), 114 km from the middle of the area, began a volume at 23:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 10, 3:50 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 11.0 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1102 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 139 m²/s²
- 0-3 km storm-relative helicity
- 225 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
963
WUUS53 KDVN 102257
SVRDVN
IAC055-113-102345-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
555 PM CDT SAT MAY 10 2003
THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN LINN COUNTY IN EAST CENTRAL IOWA
DELAWARE COUNTY IN NORTHEAST IOWA
* UNTIL 645 PM CDT
* AT 551 PM CDT...TRAINED SPOTTERS REPORTED A SEVERE THUNDERSTORM
WITH LARGE HAIL AND DAMAGING WINDS 4 MILES NORTHWEST OF CENTER
POINT...OR 11 MILES NORTHEAST OF VINTON...MOVING NORTHEAST AT 45
MPH.
* THE SEVERE THUNDERSTORM IS EXPECTED TO BE NEAR...
TROY MILLS BY 600 PM CDT.
ROBINSON BY 610 PM CDT.
RYAN BY 615 PM CDT.
BAILEYS FORD PARK BY 620 PM CDT.
THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO 1 INCH IN
DIAMETER AND WINDS IN EXCESS OF 55 MPH. TAKE COVER IN A STURDY
STRUCTURE UNTIL THE STORM PASSES.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT THIS EVENING FOR
EASTERN IOWA AND NORTHWESTERN ILLINOIS AND NORTHEAST MISSOURI.
LAT...LON 4261 9115 4237 9115 4215 9182 4229 9182
4229 9160 4243 9159
$$
REAWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 4:20 PM CDT, 1 hour 37 minutes earlier.
Area forecast discussion, May 10, 4:20 PM CDT, 1 hour 37 minutes before
AREA FORECAST DISCUSSION...RETRANSMISSION... NATIONAL WEATHER SERVICE QUAD CITIES IA IL 420 PM CDT SAT MAY 10 2003 WILL HAVE TO BE SHORT WITH WELL ADVERTISED SUPERCELL SVR WX EVENT UNFOLDING. NEW UPDATED HAZARDOUS WEATHER OUTLOOK WITH NICHOLS BLEP TECHNIQUE WITH LATEST PARAMETERS AND TIMING ALREADY HAS BEEN ISSUED AND CONTAINS MEAT OF THE SITUATION. BASICALLY EVENT IS DEVELOPING MUCH AS ANTICIPATED UNFORTUNATELY...AND MAYBE FURTHER NORTH WITH TORNADIC POTENTIAL. THIS DUE TO BOMBING SFC LOW NEAR KMCI...AND MSAS INDICATED PRESSURE FALLS BUILDING UP THROUGH SOUTH CENTRAL IA. YESTERDAYS FURTHER WEST NGM(WORST CASE) SFC LOW PATH SCENARIO MAY BE THE CORRECT ONE...WITH SUCH A DYNAMIC SITUATION WRAPPING THE SYSTEM FURTHER TO THE WEST. SFC LOW MAY ACTUALLY SKIRT THE FAR WESTERN FRINGE OF THE DVN CWA...RATHER THAN UP THE RIVER AS EARLIER EXPECTED. SUPERCELLS EXPLODING OVER NORTH CENTRAL MO ATTM...RACING EAST- NORTHEAST AT OVER 60 MPH. ALL TORNADIC PARAMETERS COMING TOGETHER FOR HECTIC EVENING FOR THE LOCAL AREA. ONE GOOD POINT IS THAT THE EVENT MAY RACE THROUGH THE AREA AND BE DONE BY 11 PM-MIDNIGHT. AGREE WITH DMX THAT INCOMING GRADIENT FOLLOWING RAPIDLY DEEPENING SFC LOW OVER WEST CENTRAL WI...ENOUGH OF A GRADIENT FOR WINDS WORTHY OF ADVISORY FOR AT LEAST THE NORTHERN HALF OF THE CWA. PLUS ISALLOBARIC SURGE RIDING PRESSURE RISE-FALL COUPLET RIGHT BEHIND EXITING SYSTEM MAY INDUCE GUSTS TO 45 MPH AROUND MIDNIGHT OR A LITTLE AFTER ACRS THE NORTHWEST. BUT...WITH SO MUCH GOING ON THIS EVENING BEFORE THEN WITH OTHER HEADLINES....WILL HOLD OFF ON WIND ADVISORY TO SAVE SOME CONFUSION. COOL...WINDY MOMMAS DAY IN STORE FOR THE AREA IN STRONG WRAP AROUND. CHANCE OF LIGHT RAIN ACRS THE NORTH HALF AND TEMPS NOT GETTING OUT OF THE 50S. LONGER RANGE(TUE-SAT)...QUICK LOOK AT EXTENDED SUGGESTS A SIDE WITH LATEST UKMET AND ECMWF RUNS...WHICH GENERALLY KEEPS BOUT OF UPPER AND LOWER RIDGING ACRS THE UPPER MIDWEST FOR DRY BUT COOL NORTHEAST-EAST SFC FETCH SCENARIO IN THE MID WEEK PERIOD. UKMET AND EURO NOW DELAY SOUTHERN STREAM SYSTEM FOR A LATE WEEK OVERRUNNING RAIN THREAT... MAINLY ACRS THE SOUTH. WILL GENERALLY GO WITH MEX TEMPS...OR BIT COOLER THROUGH PERIOD. COORDINATED WITH DMX...THANX DVN... IA...NONE. IL...NONE. MO...NONE. 12
Hazardous weather outlook, May 10, 1:55 PM CDT, 4 hours 2 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-111000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 155 PM CDT SAT MAY 10 2003 ...MAJOR OUTBREAK OF SEVERE WEATHER MID AFTERNOON THROUGH THIS EVENING WITH THREATS OF LARGE HAIL...DAMAGING WINDS AND TORNADOES... ...THIS IS A POTENTIALLY DANGEROUS WEATHER SITUATION...ESPECIALLY FOR PORTIONS OF SOUTHEAST IOWA...WEST CENTRAL ILLINOIS...AND NORTHEAST MISSOURI WHERE THE THREAT FOR TORNADOES WILL BE GREATEST... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN IOWA... NORTHWEST AND WEST CENTRAL ILLINOIS...AND NORTHEAST MISSOURI. .DAY ONE...THIS AFTERNOON AND TONIGHT AN INTENSE LOW PRESSURE SYSTEM NEAR KANSAS CITY AT NOON TODAY WILL MOVE RAPIDLY NORTHEAST AND SPAWN A LINE OF THUNDERSTORMS ALONG AND ASSOCIATED FRONT. THE MAIN SURFACE LOW WILL MOVE FROM NORTHWEST MISSOURI THROUGH CENTRAL IOWA INTO SOUTHWEST WISCONSIN BY LATE EVENING...ROUGHLY ALONG OR NEAR A LINE FROM LAMONI TO WATERLOO TO NEAR PRAIRIE DU CHIEN. THE AIRMASS ALONG AND JUST SOUTH OF THE LOW TRACK IS BECOMING VERY UNSTABLE...AND SUPPORTIVE OF EXTREMELY LARGE HAIL UP TO THE SIZE OF BASEBALLS...VERY DAMAGING WINDS IN EXCESS OF 70 MPH AND POTENTIALLY TORNADOES. AT THIS TIME...IT APPEARS THE GREATEST RISK FOR TORNADOES WILL BE ROUGHLY ALONG AND SOUTH OF A LINE FROM WILLIAMSBURG IOWA...TO DUBUQUE IOWA. THE STRONGEST TORNADOES APPEAR MORE FAVORABLE ALONG AND SOUTH OF LINE FROM KEOSAUQUA TO THE QUAD CITIES TO STERLING ROCK FALLS. ROTATING THUNDERSTORMS...CALLED SUPERCELLS ARE STARTING TO DEVELOP IN NORTHERN MISSOURI NORTH INTO IOWA AND WILL MOVE INTO PORTIONS OF EASTERN IOWA AND WEST CENTRAL ILLINOIS BY LATE AFTERNOON. THE STRENGTH AND CHANGE IN DIRECTION OF THE EXPECTED LOW LEVEL WINDS...COUPLED WITH VERY MOIST AND UNSTABLE AIR NEAR THE GROUND WILL CREATE AN ENVIRONMENT CONDUCIVE FOR SIGNIFICANT TORNADOES TO DEVELOP. IT APPEARS SURFACE TEMPERATURES WILL REACH INTO THE 80S AHEAD OF THE STORMS IN FAR SOUTH SECTIONS...SOUTH OF HIGHWAY 34. IN THESE AREAS THIS WILL CAUSE AND ENVIRONMENT FOR SEVERAL TORNADOES...WITH POSSIBLY ONE OR TWO STRONG TORNADOES OF F3 ON THE FUJITA SCALE...OR WINDS IN EXCESS OF 150 MPH. THE STRENGTH OF THIS SYSTEM ALSO WILL CREATE AN ENVIRONMENT WHERE A MODEST INCREASE IN LOW LEVEL WINDS INTO THE STORMS...ABOVE WHAT IS CURRENTLY PROJECTED...WOULD PRODUCE A VIOLENT TORNADO OF F4 ON THE FUJITA SCALE...OR WINDS UP TO 220 MPH. THE STRONGEST TORNADOES HAVE THE POTENTIAL TO STAY ON THE GROUND FOR 20 TO 50 MILES OR MORE. LOCATIONS NORTH OF THE KEOSAUQUA TO QUAD CITIES TO STERLING ROCK FALLS...WILL ALSO BE AT RISK FOR TORNADOES...MAINLY LESS THAN F2 INTENSITY...OR WINDS UP TO 125 MPH. LARGE HAIL UP TO THE SIZE OF BASEBALLS IS ALSO POSSIBLE. THE GREATEST THREAT OF SEVERE WEATHER IS EXPECTED BETWEEN 4 PM AND CONTINUE UNTIL ABOUT 11 PM BEFORE DIMINISHING. STAY TUNED TO NOAA WEATHER RADIO FOR LATER STATEMENTS CONCERNING THE POTENTIALLY DANGEROUS WEATHER SITUATION THIS AFTERNOON AND EVENING. RESIDENTS IN SOUTHEAST IOWA...WEST CENTRAL ILLINOIS AND NORTHEAST MISSOURI ARE STRONGLY ENCOURAGED TO REVIEW TORNADO SAFETY RULES AND HAVE A PLAN OF ACTION IN PLACE BEFORE A WARNING IS ISSUED. TORNADO SAFETY AND PREPAREDNESS TIPS ARE LOCATED ON THE QUAD CITIES NATIONAL WEATHER SERVICE WEBSITE AT W W W DOT C R H DOT N O A A DOT G O V SLASH D V N. FROM THE MAIN PAGE...SELECT PREPAREDNESS BENEATH THE WEATHER SAFETY HEADER ON THE LEFT SIDE OF THE PAGE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A STRONG PRESSURE GRADIENT IN THE WAKE OF THE DEPARTING LOW PRESSURE SYSTEM...WILL RESULT IN WINDY CONDITIONS ON SUNDAY. WINDS WILL BE SUSTAINED AT 20 TO 30 MPH...WITH GUSTS OF NEAR 40 MPH POSSIBLE. .SPOTTER INFORMATION STATEMENT... WIDESPREAD SPOTTER ACTIVATION WILL BE NEEDED OVER THE AREA THIS AFTERNOON AND EVENING. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL: http://www.crh.noaa.gov/dvn NICHOLS
In the hours before
Local storm report, May 10, 5:32 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
532 PM CDT SAT MAY 10 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0530 PM 3 N KEYSTONE IA FUNNEL CLOUD
05/10/03 BENTON REPORTED BY EMERGENCY
MANAGEMENT.Local storm report, May 10, 5:36 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
536 PM CDT SAT MAY 10 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0535 PM SIGOURNEY IA .5 INCH HAIL
05/10/03 KEOKUK REPORTED BY EMERGENCY
MANAGEMENT.Local storm report, May 10, 5:43 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
543 PM CDT SAT MAY 10 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0541 PM 2 SW VINTON IA TORNADO
05/10/03 BENTON REPORTED BY EMERGENCY
MANAGEMENT.Local storm report, May 10, 5:50 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
550 PM CDT SAT MAY 10 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0545 PM BRANDON IA 1.75 INCH HAIL
05/10/03 BUCHANAN REPORTED BY EMERGENCY
MANAGEMENT.Local storm report, May 10, 5:55 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
555 PM CDT SAT MAY 10 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0553 PM URBANA IA 1.75 INCH HAIL
05/10/03 BENTON REPORTED BY EMERGENCY
MANAGEMENT.Local storm report, May 10, 5:57 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
557 PM CDT SAT MAY 10 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0555 PM FAIRMONT MO TORNADO
05/10/03 CLARK REPORTED BY LAW
ENFORCEMENT OFFICIAL.The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 9, 11:05 PM CDT | Severe Thunderstorm Warning | DVN | Lee | 40 min |
| May 10, 4:57 PM CDT | Severe Thunderstorm Warning | DVN | Benton | 48 min |
| May 10, 5:34 PM CDT | Tornado Warning | DVN | Benton, Buchanan | 26 min |
| May 10, 5:35 PM CDT | Severe Thunderstorm Warning | DVN | Iowa, Keokuk, Washington | 10 min |
| May 10, 5:48 PM CDT | Severe Thunderstorm Warning | DVN | Iowa, Johnson, Keokuk | 42 min |
| May 10, 6:13 PM CDT | Severe Thunderstorm Warning | DVN | Buchanan | 47 min |
| May 10, 6:30 PM CDT | Tornado Warning | DVN | Jefferson | 30 min |
| May 10, 6:33 PM CDT | Tornado Warning | DVN | Lee | 27 min |
| May 10, 6:44 PM CDT | Severe Thunderstorm Warning | DVN | Delaware, Linn | 46 min |
| May 10, 6:51 PM CDT | Tornado Warning | DVN | Van Buren | 39 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.